Hail, Lake of the Woods
- When
- July 22, 7:15 AM CST
- Where
- Lake of the Woods County, 26.29 mi N of Arnesen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 49.350, -95.080
Thunderstorms near Winnipeg moved southeast and clipped the Lake of the Woods region on the morning of the 22nd. These thunderstorms had deep moisture to work with, as 850mb dew points ranged from 18C to 20C, and surface dew points were around 70F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms near Winnipeg moved southeast and clipped the Lake of the Woods region on the morning of the 22nd. These thunderstorms had deep moisture to work with, as 850mb dew points ranged from 18C to 20C, and surface dew points were around 70F. These storms were elevated (not surface based) and were fueled by the low level jet and good warm air advection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 2:19 AM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 319 AM CDT SUN JUL 22 2007 .SHORT TERM... IMMEDIATE CONCERN IS EXTENT OF EARLY MORNING CONVECTION. LOOKING AT WATER VAPOR...SEVERAL SHORT WAVES ROTATING ON NORTH SIDE OF 594 DM HIGH OVER NEBRASKA. THESE SHORT WAVES INTERACTING WITH A 40KT LOW LEVEL JET AIMED AT SE ND/NE SD/WCNTRL MN CAUSING ELEVATED CONVECTION TO DEVELOP. KMVX/KABR 88D INDICATE CORES ARE PRETTY SMALL AND ATMOSPHERE JUST TOO WARM ALOFT FOR THEM TO REALLY GET STRONG...BUT BRIEF HVY RAIN OCCURRING. ALSO PLUME OF DEEPER MOISTURE SEEN ON WATER VAPOR FROM UTAH/WRN COLORADO INTO SD/SE ND/CNTRL MN. MOVEMENT OF THESE SHORT WAVES MAINLY DUE EAST AND WITH 850 MB JET SHIFT FROM A SOUTHWEST TO NORTHEAST TO MORE A WEST-EAST ORIENTATION BY 12Z WOULD EXPECT ALL THE ACTIVITY TO REMAIN CONCENTRATED OVER MY SOUTH FCST AREA WITH NOTHING NORTH OF A FAR-BJI LINE. THUS TWEEKED POPS IN THE 12Z-18Z PERIOD TODAY FOR THIS FACT. BY 18Z ANY THREAT OF ELEVATED CONVECTION SHOULD BE OVER AS LOW LEVEL JET AXIS SHIFTS WELL TO OUR EAST AND WEAKENS. THUS WILL MAINTAIN DRY WX THIS AFTN ALL AREAS. FOR TONIGHT...DID REMOVE LOW POPS IN WCNTRL MN AS LOOKS LIKE MAIN ACTION TO BE DLH-MSP-RST AREAS AS 500 MB HIGH BUILDS OVER ERN ND SHIFTING EDGE OF THE MID LEVEL CAP FARTHER EAST. WEAK SFC TROUGH NR A ROLLA-BISMARCK LINE AT 08Z WILL MOVE EAST AND EXTEND NR A ROX-GFK-JMS LINE NR 18Z TODAY AND THEN BASICALLY WASH OUT MONDAY. SO WINDS TODAY WIL BECOME MUCH LIGHTER THAN ON SATURDAY. JUST HOW HOT WILL IT GET. WOULD EXPECT PLENTY OF 90 TO 95 DEGREE READINGS FOR HIGHS TODAY THRU WEDNESDAY AS RIDGE IS OVERHEAD. HOTTEST AIR REMAINS WRN ND/WRN SD/ERN MT WHERE 100+ WILL OCCUR. DEW PTS WILL BE QUITE HIGH AND HEAT INDICES PROGGED TO BE 100-105 AT PEAK HEATING OVER ERN ND. THIS JUST SHY OF HEAT ADVISORY LEVELS BUT WILL CONTINUE TO MENTION ON HWO/GRAPHICAL WX STORY. MISERABLE NONETHELESS. KEPT IT DRY MON-WED PERIOD. GFS WANTS TO SPILL A SHORT WAVE SOUTHWARD THRU MN MON NIGHT INTO TUESDAY WITIH PSBL PCPN. VERY UNSURE OF THESE SHORT WAVES...SO WILL MAINTAIN DRY FCST. .LONG TERM... CANADIAN/GFS CONSENSUS FROM 00Z RUNS IS TO BRING A TROUGH/COLD FRONT THRU SOMETIME THURSDAY TIME PERIOD. GREAT DEAL OF UNCERTAINITY ABOUT TIMING AND CONSENSUS OF NEIGHBORING OFFICES WAS TO KEEP DRY FCST AND LET DAYSHIFT AND HPC DIAGNOSE PATTERN BETTER. && .AVIATION... VFR TODAY. LOOKS LIKE EARLY MORNING THUNDER TO AVOID FARGO-BEMIDJI AIRPORT...AND FOR SURE WILL MISS GRAND FORKS. VFR CIGS WITH TSRA IN SRN VALLEY AND WCNTRL MN THIS MORNING AND SOME VFR CIGS IN FAR NW MN FROM ROSEAU TO LAKE OF THE WOODS. AS SFC TROUGH MOVES THRU THE FCST AREA WINDS WILL DIMINISH TODAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 706 AM CDT SUN JUL 22 2007 MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-054- 231215- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- WESTERN WALSH COUNTY- 706 AM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDICES OF 95 TO 105 THIS AFTERNOONN WILL OCCUR. IF OUTDOORS FOR EXTENDED PERIODS THIS AFTERNOON DRINK PLENTY OF LIQUIDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ003-017-022>024-027>032-040-NDZ038-039-049-052-053-231215- CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- BARNES-CASS-RANSOM-SARGENT-RICHLAND- 706 AM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR FROM EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND NORTH CENTRAL MINNESOTA...ALONG AND SOUTH OF A FARGO TO BEMIDJI LINE. A FEW STORMS MAY APPROACH SEVERE LIMITS WITH SMALL HAIL. LOCALLY UP TO 2 INCHES OF RAIN MAY OCCUR. THE STORMS WILL EXIT THE AREA THIS AFTERNOON MAKING WAY FOR HOT AND HUMID CONDITIONS WITH HEAT INDICES IN THE 95 TO 105 RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
This storm crossed a largely uninhabited area of extreme northwest Beltrami County. However, a storm survey team found numerous small tree branches and leaves littering a rural road. The vegetation was riddled with holes produced by large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46260, 46261.